Kansas, 2001

Hail in Kansas, May 6, 2001

May 6, 2001 · NWS EAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 6, 1:15 PM CST, 35 minutes earlier.

Area forecast discussion, May 6, 1:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SUN MAY 06 2001

BKN LN OF STORMS ENTERING WRN CWA AT 1835 UTC. LEADING EDGE OF DRY
LINE PUSHING INTO UNSTABLE/UNCAPPED AMS. 1800 UTC MAPS DATA SHWS
-4/-7 LI'S ACR CWA AND MID LVL DRY/CAA STG ENOUGH THAT ISOLD LARGE
HAIL FORMATION XPTD WITH TSTMS. STUBORN RDG IN THE EAST PORTENDS FOR
SLOW MVMNT OF DRY LN/CD FNT ACR CWA REST OF THIS PM AND EVNG. WILL
CARRY STG/SVR STORMS FOR MOST OF CWA THRU ERLY EVNG. PLAN ON
REMOVING CHC POP LATE TNGT IN E BUT THINKING OF KEEPING POP IN E
UNTIL LATER ON.

MODELS STILL INDICATE DRIER AIR TO SWEEP IN FOR MON. WITH LESS
COOLING IN BNDRY LYR BHD TNGT'S FNT CONCERNED THAT LAPSE RATES MAY
BE HIGHER ENOUGH FOR ISOLD CNVTV SHWRS BUT AS AM FCSTR POINTED
OUT...AMS PROB TOO DRY FOR CNVTV DVLPMNT.

NXT CHC FOR STORMS WED NITE INTO FRI WITH STG DIFFERENTIAL ADVT FCST
WED NITE AND SLOW MVG FNT0 THUR INTO FRI AM. BASED ON MED RANGE MODEL
FCST 850 HPA PROFILE THINK TEMPS WILL BE AT OR ABV NRML THRU XTND
PRD.

BUSY PM MUST CUT SHORT.

.EAX...
KS...NONE
MO...NONE

BODNER

In the hours before

Special weather statement, May 6, 12:00 PM CST, 1 hour 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 6 2001

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...

FORECAST: THUNDERSTORMS DEVELOPING ACROSS THE NORTHWEST CORNER OF
MISSOURI...BACK INTO EASTERN KANSAS EARLY THIS AFTERNOON...ARE
EXPECTED TO STRENGTHEN AS THEY SWING EAST THIS AFTERNOON AND EARLY
EVENING. THESE STORMS SHOULD MOVE TO A KIRKSVILLE TO BOONVILLE LINE
BETWEEN 9 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL.
DAMAGING WINDS MAY ALSO OCCUR. SPOTTER ACTIVATION MAY BE NEEDED.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM IN SOUTHWESTERN NEBRASKA
WILL LIFT NORTHEAST TODAY WHILE A COLD FRONT IN CENTRAL KANSAS MOVES
INTO WESTERN MISSOURI THIS EVENING. THE COLD FRONT WILL LEAD TO THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AS IT ENCOUNTERS A
WARM...MOIST AND UNSTABLE AIR MASS.

OUTLOOK:  IT WILL BE DRY MONDAY THROUGH WEDNESDAY WITH THE NEXT
THREAT OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.iGOV/EAX

PC

The radar

The Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Leavenworth

When
May 6, 1:50 PM CST to 1:59 PM CST
Where
Leavenworth County, 2 mi NW of Jarbalo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.217, -95.100

Hail, Johnson

When
May 6, 4:59 PM CST
Where
Johnson County, Stanley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.850, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244799, 5244798.